|stopping treatment and getting resistant
Nov 1, 2001
I have read that certain drugs neparvine for example when stopped could lead to drug resistance as one of the drugs has a longer "life-span" in the body and does not work well by itself. Could you comment on this? Additionally, could you comment on taking an interruption of treatment due to distress, side effects etc. - while the HIV rests in the body without these drugs as I would imagine occurs when a dose is missed, does the virus have a propensity to develop a resistance to the drugs which were stopped? Is this only known in certain types of drugs? PS I am currently seeking stopping my treatment but am unsure of the ramifications involved. Many thanks!
Response from Dr. Little
Developing drug resistance generally requires two things - detectable viral replication and the presence of suboptimal drug levels in the blood stream. The time that it takes for drug resistance to develop also varies by drug. There are some drugs, such as sustiva, nevirapine, and 3TC which require the presence of only one substitution or mutation to cause complete resistance to that drug. So, if these drugs were stopped and had a 1-2 day prolonged circulation in the blood at gradually declinig levels, the potential is there to develop resistance as the virus starts to replicate again. There is no good data yet on a sure-fire way to avoid developing drug resistance prior to a treatment interruption, but many providers will suggest that the longer acting drugs such as sustiva and nevirapine be stopped 24 hours before the others such that their levels are falling more rapidly after the remaining drugs are stopped.
Having said this, the development of resistance is probably unlikely if your viral load has been at <50 for several months at the time you discontinue your drugs and you do not do several start/stops of your medications, but rather just stop and stay off. It takes the virus some time (say 3-5 days) to get to a level of replication high enough to be a risk for drug resistance to occur in many people in this circumstance. If your viral load is detectable at the time you stop your therapy, the risk might be higher. Hope this helps.
Newly infected - resistance issue
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.